New York, 2017

Winter Storm in New York, March 31, 2017

March 31, 2017 · NWS BTV · 1 event in 1 county or zone

A storm system moved from the Ohio River Valley on March 31st to south of New England and then out to sea on April 1st. A wet snow, occasionally mixed with rain began across northern New York by midday on the 31st, then fell mainly as wet snow overnight before ending by mid-morning on April 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved from the Ohio River Valley on March 31st to south of New England and then out to sea on April 1st. A wet snow, occasionally mixed with rain began across northern New York by midday on the 31st, then fell mainly as wet snow overnight before ending by mid-morning on April 1st. Snowfall totals were generally 2 to 5 inches across northeast New York with 6 to 12 inches at elevations above 1000-1200 feet in Adirondack portion of Essex county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 31, 6:46 AM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Mar 31, 6:46 AM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
746 AM EDT Fri Mar 31 2017

.SYNOPSIS...
Widespread snow and mixed precipitation will advance into the region
today and tonight before tapering off on Saturday. A significant wet
snowfall is expected across higher terrain, especially in
central and southern counties. Quiet weather returns by Sunday into
Monday before additional chances of rain and snow arrive by the
middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 430 AM EDT Friday...The forecast generally remains on
track for today into Saturday with widespread snow and mixed
precipitation moving into the region as low pressure tracks east
into the mid Atlantic region. Latest progs suggest a slightly
slower arrival time of precipitation into the northeastern half
of the forecast area today with some areas remaining dry until
early afternoon. All current warnings and advisories remain in
place however. Accumulations were tapered back slightly across
our southern and western counties as latest consensus model
output now suggests the northeastern edge of mid-level warming
will advance into these areas with a mix with or change to sleet
this evening and tonight. This remains a difficult snow
accumulation forecast given 1) the potential mix with sleet and
2) boundary layer warming where precipitation may mix with or
change to rain for awhile this afternoon/early evening in lower
elevations. Regardless, difficult to locally hazardous travel is
expected in the warning/advisory areas tonight into Saturday
morning. By Saturday the surface low will exit offshore into the
New York Bight and gradually lose influence as precipitation
trends more scattered and showery by afternoon. Please see our
winter weather page at www.weather.gov/btv/winter for specific
accumulation forecasts and probabilities. High temperatures
today and on Saturday should range through the 30s to near 40 in
mildest locales. Lows tonight mainly in the upper 20s to lower
30s. Winds light.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 430 AM EDT Friday...By Saturday night scattered snow
shower activity continues to wane across the area, though may
tend to linger in the northern mountains with parent upper
trough swinging into the region. Additional minor accumulations
will be possible in these areas accordingly as lows bottom out
in the mid 20s to around 30. Dry weather then returns by Sunday
as large scale ridging builds east. Partly sunny skies are
expected in most areas as high temperatures top out in the lower
to mid 40s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 430 AM EDT Friday...Sunday night through Friday...Sunday
night and Monday will be dry with surface high pressure ridging
over the north country. Precipitation will spread from Southwest
to Northeast across our forecast area Monday night and continue
through Tuesday before ending Tuesday night. GFS keeps low
pressure system to our Northwest and ECMWF keeps low pressure
system tracking to our Southeast. Either way, looks like some
rain for our area. Track of low will likely impact temperatures
which in turn impacts precipitation type. At this point looks
like some snow showers at night, then rain showers during the
day. Could see another highly elevation dependent snow fall with
significant accumulation possible above 2000 feet. From
Wednesday onward the forecast has a lot more uncertainty with
models not showing much agreement. Both GFS and ECMWF do show
another system to possibly impact the North Country towards the
end of the week. We will have maximum temperatures generally in
the 40s with minimum temperatures in the 30s through the period.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Through 12Z Saturday...VFR continues through 18z at all TAF
sites. Precipitation moves across the North Country southwest to
northeast after 15z bringing ceilings and visibilities to
MVFR...further deteriorating this afternoon and evening to
MVFR/IFR as wintry mix of mostly rain-snow and some sleet
affects the area. Generally expect rain during the midday,
before colder air in the boundary layer begins a mix of rain and
snow as diurnal heating wanes and nocturnal cooling increases.
Timing the onset of precipitation has proven a bit difficult as
well as the precipitation type.

Light winds this morning will be shifting out of the south to
southeast during the mid morning hours. KMSS will remain out of
the NE with gusts to 25kts developing in the late morning.

Temperatures warm into the mid 30s to low 40s today, allowing
for melting on paved surfaces with rain in the afternoon before
changing to snow in the late afternoon/evening.

Outlook 12Z Saturday through Tuesday...

12Z Saturday - 12Z Sunday...IFR improving to MVFR/VFR as snow
tapers off.
12Z Sunday - 00Z Tuesday...VFR as lingering terrain
showers diminish.
00Z Tuesday onward...VFR/MVFR in rain/snow showers.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 2 PM EDT Saturday for VTZ003-004-
     006-011-016>018.
     Winter Storm Warning until 2 PM EDT Saturday for VTZ007-008-
     010-012-019.
     Winter Weather Advisory from 5 PM this afternoon to 2 PM EDT
     Saturday for VTZ001-002-005-009.
NY...Winter Weather Advisory until 2 PM EDT Saturday for NYZ029>031-
     035.
     Winter Storm Warning until 2 PM EDT Saturday for NYZ034.
     Winter Weather Advisory from 5 PM this afternoon to 2 PM EDT
     Saturday for NYZ028.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...Neiles
AVIATION...Neiles
Hazardous weather outlook, Mar 31, 2:28 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
328 AM EDT Fri Mar 31 2017

NYZ034-VTZ007-008-010-012-019-010730-
Western Essex-Caledonia-Washington-Orange-Windsor-Eastern Rutland-
328 AM EDT Fri Mar 31 2017

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ029>031-035-VTZ003-004-006-011-016>018-010730-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Eastern Essex-Orleans-Essex-Lamoille-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
328 AM EDT Fri Mar 31 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-VTZ001-002-005-009-010730-
Eastern Clinton-Grand Isle-Western Franklin-Western Chittenden-
Western Addison-
328 AM EDT Fri Mar 31 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont and northwest Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-010730-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
328 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and Tonight.

No hazardous is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Western Essex

When
March 31, 12:00 PM EST to 11:59 PM EST
Where
Western Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Six to twelve inches of a heavy, wet snow fell across portions of Essex county, including 9 inches in Elizabethtown, Keene Valley and 8 inches in Wilmington and Newcomb.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680790.